Hail, McDowell
- When
- May 31, 11:30 AM EST
- Where
- McDowell County, Anawalt
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.333, -81.450
5 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 31, 9:16 AM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1016 AM EDT WED MAY 31 2006 .SHORT TERM /REST OF TODAY/... CELLS WHICH DEVELOPED IN NICHOLAS...POCAHONTAS AND WEBSTER COUNTIES HAVE NOW MOVED SOUTH AND EAST OUTSIDE OF THE CWA. WILL HAVE TO WATCH THESE AREAS LATER TODAY...WITH ANY MORE STORMS ADDING TO THE RAIN WHICH HAS ALREADY FALLEN THERE. SPED UP POPS JUST A FEW HOURS THIS AFTERNOON FOR CENTRAL WEST VIRGINIA. EXPECTING DEVELOPMENT FIRST IN SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY...CLOSEST TO THE BEST THETA E VALUES AND LOW LEVEL CONVERGENCE. THIS FAVORED REGION SLOWLY MOVES EAST THROUGH THE CWA THIS AFTERNOON AND TONIGHT. STORMS WILL ALSO REFIRE IN THE EASTERN HIGHLANDS. SLOW MOVEMENT OF STORMS COULD BECOME A PROBLEM. && .PREV DISCUSSION... /ISSUED 616 AM EDT WED MAY 31 2006/ AVIATION... ANY LINGERING FOG WILL QUICKLY EVAPORATE AROUND 12Z. HOWEVER... HAZE AT 5 TO 6 MILES COULD LINGER THROUGH THE DAY OUTSIDE OF CONVECTION. STILL THINKING SOME ISOLATED CONVECTION WILL FORM EARLY - DURING THE 12 TO 15Z PERIOD OVER THE MOUNTAINOUS COUNTIES...INCLUDING THE EKN TO BKW CORRIDOR...AS WEAK LOW LEVEL FLOW TRIES TO COME IN FROM THE SE. EXACTLY WHERE THE THUNDERSTORM CLUSTERS WILL BE DURING THE 21Z- 06Z PERIOD IS HARD TO DETERMINE. TRYING TO TRANSFER ACTION FM THE MOUNTAINS TO WESTERN SLOPES AND OHIO VALLEY DURING THAT TIME. ANY STORM WOULD CONTAIN HEAVY DOWNPOUR AND VISIBILITY AOB 3 MILES. AFTER 02Z OUTSIDE OF CONVECTION VISIBILITY COULD BE 3 TO 5 MILES IN HAZE AND LIGHT FOG...LOWERING TO AOB 3 MI IN EKN BUT LIKELY STAYING AOA 3 MILES ELSEWHERE. PREV DISCUSSION... /ISSUED 402 AM EDT WED MAY 31 2006/ SHORT TERM /TODAY THROUGH TONIGHT/... NOT OFTEN WE WATCH OVERNIGHT CONVECTION CUT SSW ACROSS PA THAT ORIGINATED IN NY YESTERDAY. MAY BE A FEW CELLS DEVELOP EARLY THIS MORNING ALONG MOUNTAINS. I DONT LIKE THIS PATTERN. WE ARE CONCERNED ABOUT SLOW MOVING CONVECTION THIS AFTERNOON COMING OFF MOUNTAINOUS COUNTIES INTO THE WESTERN LOWLANDS AND DRIFTING ABOUT DURING WELL THROUGH THE EVENING HOURS. ANOTHER AREA MAY BE SE OHIO WITH CONVECTION DRIFTING IN FROM THE SW. MAY BE SEVERAL CLUSTERS OF STORMS WHICH COULD EVENTUALLY INTERACT DURING THE EVENING. WE ARE INITIALLY DRY...BUT A 2 INCH DOWNPOUR IN AN HOUR IS POSSIBLE...AND IT DOES NOT MATTER HOW DRY...IF THAT FALLS ON PAVEMENT/URBAN AREAS. TOO EARLY TO HIGHLIGHT ANY COUNTY FOR A FLASH FLOOD WATCH...BUT NOT OUT OF THE QUESTION LATER. CAPE 1500 TO 2000 THIS AFTN WITH EQUILIBRIUM LEVEL 38-40 THSD. SO DESPITE WEAK WIND FLOW ALOFT...COULD NOT RULE OUT SOME HAIL OR DOWN RUSH OF WIND. NOT SURE YOU CAN PICK ANY ONE AREA FOR THAT. WILL TRY TO INCREASE POP LATE AFTN AND EVENING IN WV. BUT EXACTLY WHERE IS THE TOUGH PART. ALSO INCREASED HAZE AND DECREASED EARLY MORNING FOG. DID NOT CONCENTRATE ON TEMPERATURES TODAY...GIVEN THE HIGHER PRIORITIES MENTIONED ABOVE. OF COURSE...ANY COOLING SHOWER OR STORM WILL MESS UP THE NORMAL DIURNAL TRACE FOR THE EVENING HOURS. WOULD LIKE TO STAY WARMER FOR TONIGHT...BUT ANY SHOWER WOULD SPOIL THAT IDEA. SO DID NOT CHANGE OVERNIGHT TEMPERATURES MUCH. LONG TERM /THURSDAY THROUGH TUESDAY/... MODELS ARE IN GOOD AGREEMENT WITH TIMING ON THE COLD FRONT SAGGING DOWN ON THURSDAY AND MOVING THROUGH AND OUT OF THE REGION BY FRIDAY EVENING. DID UP THE POPS A TAD TOWARDS 12Z FRIDAY AS FRONT SHOULD BE ALONG THE OHIO RIVER. KEPT HIGHER POPS EAST. GRADUALLY ENDED POPS FROM WEST TO EAST ON FRIDAY AS THE FRONT PUSHES THROUGH. DRY AND COOLER WEATHER IS ON TAP FOR THE WEEKEND. KEPT THE 4-7 DAY FORECAST PRETTY MUCH THE SAME AND DIDNT REALLY ADJUST THE GRIDS THAT MUCH...WITH WEAK IMPULSES EXPECTED TO MOVE THROUGH THE REGION FOR THE REST OF THE WORK WEEK WITH ON AND OFF SHOWERS AND SEASONABLE TEMPERATURES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EDT WED MAY 31 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-010845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 445 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SLOW MOVING CONVECTION COULD FORM THIS AFTERNOON AND LINGER THROUGH THE NIGHT. LOCALIZED DOWNPOURS ARE POSSIBLE...AND IF THEY FAVOR ANY ONE SMALL STREAM BASIN...FLOODING COULD OCCUR. THERE IS ALSO THE SLIGHT RISK OF HAIL AND GUSTY WINDS WITH THE STRONGEST STORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING...ESPECIALLY OVER THE OHIO RIVER COUNTIES AND INTO SOUTHEAST OHIO AND NORTHERN KENTUCKY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOCALIZED HEAVY RAIN IS STILL POSSIBLE ON THURSDAY AND THURSDAY NIGHT...THAT COULD LEAD TO SMALL STREAM FLOODING...IF THE SAME BASIN IS FAVORED BY MORE THAN ONE SHOWER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 806 AM EDT WED MAY 31 2006 WVZ037-311230- NICHOLAS- 806 AM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 806 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN NICHOLAS COUNTY...OR ABOUT OVER RICHWOOD...MOVING SLOWLY TO THE SOUTHWEST. THE COMBINATION OF HEAVY RAIN AND SLOW MOVEMENT MAY LEAD TO VERY LOCALIZED HIGH WATER IN THOSE LOW LYING AREAS MOST PRONE TO BRIEF HEAVY RAINS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 18
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 850 AM EDT WED MAY 31 2006 WVZ038-046-311345- POCAHONTAS-WEBSTER- 850 AM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 845 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ON THE SOUTHERN BORDER OF POCAHONTAS AND WEBSTER COUNTIES...OR ABOUT 14 MILES NORTHEAST OF RICHWOOD...DRIFTING SOUTHWEST. THE COMBINATION OF HEAVY RAIN AND SLOW MOVEMENT WITH THIS STORM MAY LEAD TO VERY LOCALIZED HIGH WATER IN THOSE LOW LYING AREAS MOST PRONE TO BRIEF HEAVY RAINS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 18
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1151 AM EDT WED MAY 31 2006 WVZ033>035-311615- MCDOWELL-RALEIGH-WYOMING- 1151 AM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MULLENS...MOVING SOUTHWEST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SOPHIA... RHODELL...NORTHFORK...KIMBALL...KEYSTONE AND ANAWALT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
The Roanoke radar (KFCX), 110 km away, was scanning. The volume nearest the first event began at 16:29 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were blown down along Route 18.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5497472, 5497473, 5497474, 5497475, 5497476, 5497477.